Privacy Policy

"We protect your information like a mother hen. We will never rent or sell your email address. You can opt-out at any time."

Pain Relief Pills Can Impair Your Hearing

pain-relief-pills-can-impair-your-hearing_300

If you frequently use pain pills for chronic pain, you may be endangering your hearing. Research at Brigham and Women’s Hospital shows that some pain relief medications increase your risk of hearing loss.

According to this study, women who took ibuprofen (contained in medications like Advil) or acetaminophen (in products like Tylenol) for two or more days per week had an increased risk of hearing loss. The more often a woman took either of these medications, the higher her risk for hearing loss. Also, the link between these medicines and hearing loss tended to be greater in women younger than 50 years old, especially for those who took ibuprofen six or more days per week.

“Possible mechanisms might be that (these types of drugs) may reduce blood flow to the cochlea — the hearing organ — and impair its function,” says researcher Sharon G. Curhan, M.D. “Acetaminophen may deplete factors that protect the cochlea from damage. If individuals find a need to take these types of medications regularly, they should consult with their health care professional to discuss the risks and benefits and to explore other possible alternatives.”

Filed Under: Alternative MedicineEasy Health Options NewsPain

About the Author: Carl Lowe has written about health, fitness and nutrition for a wide range of publications including Prevention Magazine, Self Magazine and Time-Life Books. The author of more than a dozen books, he has been gluten-free since 2007.

Facebook Conversations